Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 4, 2020, 8:36 AM CST for Covington County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2020, 8:36 AM CST (14:36 UTC)
- Expired
- Mar 4, 2020, 9:15 AM CST
- In force
- 39 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 90 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 4, 1:53 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -166 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999
WUUS54 KMOB 041436
SVRMOB
ALC039-041515-
/O.NEW.KMOB.SV.W.0040.200304T1436Z-200304T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
836 AM CST Wed Mar 4 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Central Covington County in south central Alabama...
* Until 915 AM CST.
* At 836 AM CST, severe thunderstorms were located along a line
extending from 6 miles southwest of River Falls to 13 miles
southwest of Andalusia to 18 miles east of East Brewton, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Andalusia, Opp, River Falls and Heath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 AM CST for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3108 8670 3112 8670 3116 8668 3136 8661
3139 8619 3108 8619
TIME...MOT...LOC 1436Z 266DEG 40KT 3131 8664 3120 8667 3110 8675
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
715
WWUS54 KMOB 041510
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
910 AM CST Wed Mar 4 2020
ALC039-041520-
/O.EXP.KMOB.SV.W.0040.000000T0000Z-200304T1515Z/
Covington AL-
910 AM CST Wed Mar 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COVINGTON COUNTY WILL
EXPIRE AT 915 AM CST...
The storms which prompted the warning have weakened below severe
limits. therefore, the warning will be allowed to expire. However
heavy rain is still possible with these thunderstorms.
A Tornado Watch remains in effect until 1000 AM CST for south central
Alabama.
LAT...LON 3108 8670 3112 8670 3116 8668 3136 8661
3139 8619 3108 8619
TIME...MOT...LOC 1510Z 266DEG 40KT 3134 8621 3123 8624 3113 8632
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 4:31 AM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Mar 4, 4:31 AM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
431 AM CST Wed Mar 4 2020
.NEAR TERM UPDATE /Now Through Thursday/...A wet forecast is
expected through much of the period as a slow moving frontal
boundary, and approaching low pressure system, and a series of
shortwaves all interact with abundant deep layer moisture over the
region. A weak frontal boundary currently extends from southwest
Louisiana to lower parts of central Alabama or just north of the
forecast area. The latest guidance continues to move the frontal
boundary slowly southward into the coastal counties by late this
morning, with the front continuing southward into the marine area
near or just before 21Z this afternoon. This represents a change
from the earlier thinking which had the boundary moving to near
the immediate coast in the afternoon but not entering the marine
area, and will have implications for potential strong to severe
weather in our area as surface based convection will only be
possible right along and south of the front.
As an upper low over north central Mexico advances slowly into
central Texas and later breaks down to an open wave, an associated
surface low advances from coastal Texas, moving along the frontal
boundary and into the Alabama coastal waters late tonight. A
series of shortwaves ejected downstream from the upper low
followed by the approach of the upper level system and the
associated surface low will result in enhanced deep layer lift
across the central Gulf coast states this morning which continues
through tonight. With abundant deep layer moisture in place over
the region (precipitable water values 1.5 inches increasing to
1.5-1.9 inches), this pattern will support categorical pops
through tonight. Rainfall amounts through tonight generally range
from 2.25 to 4 inches along and north of the I-10 corridor with
amounts of 1.5-2.25 inches south of the I-10 corridor. Locally
higher amounts are likely, and a Flash Flood Watch remains in
effect for the entire area through 6 AM CST Thu morning.
MLCAPEs values have increase to around 1000 J/kg over the
southern half of the forecast area this morning and around 500
J/kg to the north. An examination of model soundings with the
latest high resolution guidance shows that this instability is not
surface based but rather rooted near 900 mb or so near the coast
due to a marine layer advecting inland and but more surfaced
further inland. As a consequence, dramatic veering profiles seen
at lower levels will likely not be sensed by convection that
develops early today. The convection will become more surface
based south of the frontal boundary by 14 or 15Z this morning
while MLCAPE values continue to increase through the morning,
potentially as high as around 1500 J/kg. As the front continues
slowly southward, this high instability shifts out of the land
portion of the area into solely the marine area. Once the
convection becomes surface based, the convection will sense 0-1 km
helicity values to near 200 m2/s2. The shear values may diminish
somewhat through the afternoon (ahead of the front) but values of
near 150 m2/s2 are still possible.
There are two mechanisms for potential severe weather through the
near term period. The first is with surface based convection
along and ahead of the cold front. Considering the parameters and
movement of the front, certainly see a potential for severe storm
development roughly over the coastal counties beginning near 14 or
15Z this morning which gradually shifts to over the marine area
through the afternoon with the movement of the front. The second
mechanism involves significant mid level lapse rates of 7C/km
which are present even north of the front, which when combined
with mid level drier air could pose a hail threat. There is
unfortunately uncertainty with the amount of dry air available for
convection, understandable given the elevated deep layer moisture
over the area. An examination of Convective Allowing Models does
show isolated severe storm development is still possible this
morning over interior areas (this is where the better forcing will
be present). It appears that the drier air will decrease
(moisten) after this morning so this second mechanism will have a
decreasing potential for severe weather after the morning hours.
It's likely that the potential for severe weather will have
completely ended by early this evening as the front continues
further into the marine area and convection becomes increasingly
elevated along with lapse rates becoming less favorable aloft. Fog
development remains favored near the coast due to the flow of
moist southerly air over cooler bay and near shore waters, and a
Marine Dense Fog Advisory remains in effect until 6 AM CST. A High
Risk of rip currents remains in effect through Fri as a
persistent onshore flow leads to increased onshore swell. /29
&&
.SHORT TERM /Thursday Night Through Friday Night/... The short
term period will begin as a northern stream upper level trough
progresses over the Great Lakes. Meanwhile, a shortwave will be
moving through the southeastern CONUS at the same time. By late
Thursday night, zonal flow will take hold over the northern Gulf
coast as the trough progresses over the Ohio Valley. A large ridge
over the western CONUS will make its way into the central CONUS by
Friday afternoon. This feature will then be on our doorstep by late
Friday night. At the surface, a reinforcing cold front will quickly
move over the region by Friday morning. High pressure will then
build in over the region from the north/northwest through late
Friday night.
In terms of sensible weather, expecting dry conditions Thursday
night through Friday night. Skies will also clear quickly overnight
Thursday as the reinforcing cold front brings drier air in from the
north. Lows will also dip down into the mid to upper 40s Thursday
night, with temperatures around 50 degrees along the coast. Highs
will then reach the mid to upper 60s Friday afternoon before chilly
temperatures return for Friday night into early Saturday. Lows
during this time will be in the mid to upper 30s inland to the lower
40s near the coast.
Lastly, a HIGH RISK of rip currents remains in effect through Friday
night. /26
&&
.EXTENDED TERM /Saturday Through Tuesday/...An upper ridge builds
east over the area this weekend as a more zonal flow pattern
develops upstream over the central and western CONUS. Subsidence
beneath this ridge and a lack of sufficient boundary layer moisture
will keep conditions dry through Sunday. At the surface, high
pressure shifts from the eastern CONUS into the western Atlantic,
veering low-level wind flow across the local area from easterly to
southerly. This starts the gradual process of transporting Gulf
moisture back into the region Monday. A weak shortwave passes
overhead Monday into Tuesday in the immediate wake of the upper
ridge, which has pushed east over the western Atlantic by this time.
This upper disturbance, coupled with improving boundary layer
moisture from low-level return flow, will bring scattered showers
back to the area beginning Monday afternoon. Rain chances continue
through Tuesday as the upper pattern remains unsettled and southerly
winds prevail near the surface.
We start the weekend off with slightly cool temps as highs Saturday
remain in the low 60s and lows Saturday night dip into the upper 30s
inland to low 40s along the coast. A gradual warming trend begins
Sunday with the return of southerly winds. Highs in the upper 60s
Sunday warm into the mid 70s by Monday and Tuesday. Lows range from
upper 40s to low 50s Sunday night and mid 50s to low 60s Monday
night. /49
&&
.MARINE...Fog locally dense at times, is expected to persist
through tonight. As a result A Dense Fog Advisory is in effect
for the near shore waters through tonight. Showers will increase
in coverage with embedded thunderstorms moving across the marine
area through early Thursday. A few strong to severe thunderstorms
will be possible today and tonight as an area of low pressure
moves across the area tonight with a strengthening offshore flow
and building seas setting up in its wake to close out the week.
Small craft advisories will likely be required over the open Gulf
waters tonight into Thursday. /10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late tonight for ALZ051>060-261>266.
Dense Fog Advisory until 9 AM CST this morning for ALZ261>266.
High Rip Current Risk through Thursday afternoon for ALZ265-266.
FL...Flash Flood Watch through late tonight for FLZ201>206.
Dense Fog Advisory until 9 AM CST this morning for FLZ201>206.
High Rip Current Risk through Thursday afternoon for FLZ202-204-
206.
MS...Flash Flood Watch through late tonight for MSZ067-075-076-078-
079.
Dense Fog Advisory until 9 AM CST this morning for MSZ078-079.
GM...Dense Fog Advisory until 6 AM CST Thursday for GMZ630>636-650-
655.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Mar 4, 5:25 AM CST, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 525 AM CST Wed Mar 4 2020 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-051130- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 525 AM CST Wed Mar 4 2020 ...TORNADO WATCH 39 IN EFFECT UNTIL 10 AM CST THIS MORNING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM THURSDAY MORNING... ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Tornado Watch. Flash Flood Watch. High Rip Current Risk. Dense Fog Advisory. A slight risk of severe weather exists through tonight with all modes of severe weather possible being large hail, damaging winds and perhaps a few tornadoes. Thus, a tornado watch is in effect through mid-morning. In addition, heavy rainfall leading to flash flooding and exacerbated river flooding is expected. 3 to 5 inches of rain with localized amounts of 6 to 8 inches are possible. Dense fog has also spread inland overnight and will persist over the coastal counties through mid-morning this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. High Rip Current Risk. A HIGH RISK of rip currents is in effect through Friday night. A MODERATE RISK of rip currents will follow on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. GMZ630>636-650-655-670-675-051130- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 525 AM CST Wed Mar 4 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY MORNING... This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Dense Fog Advisory. Widespread dense fog will be likely over the near shore waters, bays, and sounds of Alabama and Northwest Florida through early Thursday. Winds, waves and seas will be locally higher in storms through tonight. A few storms could become severe with perhaps a few tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous wind and wave conditions for small craft will be possible in the wake of a cold front Thursday through Saturday.
In the hours before
Special weather statement, Mar 4, 4:39 AM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
439 AM CST Wed Mar 4 2020
ALZ053-041130-
Clarke AL-
439 AM CST Wed Mar 4 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CLARKE COUNTY UNTIL 530 AM CST...
At 439 AM CST, the strong thunderstorm was located over Gilbertown,
or 17 miles south of Butler, moving east at 40 mph.
Dime size hail and wind gusts of 40 mph will be possible with this
storm.
Locations impacted include...
Thomasville.
A Tornado Watch remains in effect until 1000 AM CST for south central
and southwestern Alabama.
LAT...LON 3199 8767 3188 8767 3187 8762 3181 8761
3178 8816 3184 8816 3187 8813 3190 8813
3191 8809 3192 8808 3193 8810 3194 8807
3193 8808 3192 8806 3194 8806 3199 8773
TIME...MOT...LOC 1039Z 264DEG 36KT 3184 8830
JLHSpecial weather statement, Mar 4, 6:57 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
657 AM CST Wed Mar 4 2020
ALZ052-053-059-261-262-041345-
Clarke AL-Baldwin Inland AL-Escambia AL-Washington AL-
Mobile Inland AL-
657 AM CST Wed Mar 4 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN
WASHINGTON...SOUTH CENTRAL CLARKE AND SOUTHWESTERN ESCAMBIA COUNTIES
UNTIL 745 AM CST...
At 657 AM CST, the strong thunderstorms were located along a line
extending from 3 miles southeast of Wagarville to near McIntosh to 5
miles northeast of Citronelle, and moving southeast at 45 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Bay Minette, Atmore, Citronelle, Stockton, McCullough, Mount Vernon,
Calvert, McIntosh, I65 And AL 225, I65 And CR 1, Movico and Poarch
Creek Reservation.
A Tornado Watch remains in effect until 1000 AM CST for south central
and southwestern Alabama...and northwestern Florida.
LAT...LON 3111 8827 3125 8807 3141 8805 3127 8768
3125 8766 3125 8762 3119 8748 3100 8749
3100 8760 3096 8759 3087 8764 3084 8762
3081 8758 3080 8759
TIME...MOT...LOC 1257Z 298DEG 40KT 3139 8798 3123 8801 3113 8815
JLHLocal storm report, Mar 4, 7:29 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
729 AM CST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND DMG 5 WNW CHILTON 31.81N 87.92W
03/04/2020 CLARKE AL EMERGENCY MNGR
TREES DOWN AND BLOCKING HIGHWAY 154 NEAR
MILE MARKER 10.
&&
JFBThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 1:22 AM CST | Dense Fog Advisory | MOB | Baldwin, Mobile | 8 hr |
| Mar 4, 3:57 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 48 min |
| Mar 4, 4:11 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 49 min |
| Mar 4, 4:39 AM CST | Special Weather Statement | MOB | Clarke | 51 min |
| Mar 4, 4:55 AM CST | Severe Thunderstorm Warning | MOB | Clarke | 50 min |
| Mar 4, 5:15 AM CST | Severe Thunderstorm Warning | MOB | Wilcox | 45 min |
| Mar 4, 5:26 AM CST | Areal Flood Advisory | MOB | Clarke, Wilcox | 3 hr |
| Mar 4, 5:52 AM CST | Severe Thunderstorm Warning | MOB | Wilcox | 38 min |
| Mar 4, 6:14 AM CST | Severe Thunderstorm Warning | MOB | Washington | 46 min |
| Mar 4, 6:18 AM CST | Severe Thunderstorm Warning | MOB | Butler, Crenshaw, Monroe, Wilcox | 57 min |
| Mar 4, 6:41 AM CST | Areal Flood Advisory | MOB | Butler, Crenshaw | 3 hr |
| Mar 4, 6:57 AM CST | Special Weather Statement | MOB | Washington | 48 min |
| Mar 4, 7:54 AM CST | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia, Monroe | 51 min |
| Mar 4, 9:21 AM CST | Areal Flood Advisory | MOB | Covington | 3 hr |
| Mar 4, 11:43 AM CST | Special Weather Statement | MOB | Choctaw | 47 min |
| Mar 4, 12:30 PM CST | Areal Flood Warning | MOB | Butler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 1 more | 18 hr |
| Mar 4, 12:43 PM CST | Special Weather Statement | MOB | Covington | 32 min |
| Mar 4, 3:16 PM CST | Small Craft Advisory | MOB | 66 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.